• 1.

    Johnson ST, Fueger JT, Gottschall JG, 2007. One center's experience; the serology and drugs associated with drug-induced hemolytic anemia – a new paradigm. Transfusion 47: 697702.

    • Search Google Scholar
    • Export Citation
  • 2.

    Forget EJ, Menzies D, 2006. Adverse reactions to first-line antituberculosis drugs. Expert Opin Drug Saf 5: 231249.

  • 3.

    World Health Organization, 1994. Chemotherapy of Leprosy: Report of a WHO Study Group - WHO Technical Report Series No. 847. Available at:

    • Search Google Scholar
    • Export Citation
  • 4.

    Martinez E, Muniz E, Domingo P, 1994. Evidence implicating rifampin-independent antiplatelet antibodies in the pathogenesis of rifampin-induced immune thrombocytopenia. Clin Infect Dis 19: 351353.

    • Search Google Scholar
    • Export Citation
  • 5.

    Worlledge S, 1973. Rifampicin-induced antibodies. Chemotherapy 4: 273278.

  • 6.

    Grosset J, Leventis S, 1983. Adverse effects of rifampin. Rev Infect Dis 5: S440S446.

  • 7.

    De Vriese AS, Robbrecht DL, Vanholder RC, Vogelaers DP, Lameire NH, 1998. Rifampicin-associated acute renal failure: pathophysiologic, immunologic, and clinical features. Am J Kidney Dis 31: 108115.

    • Search Google Scholar
    • Export Citation
  • 8.

    A Hong Kong Tuberculosis Treatment Services/Brompton Hospital/British Medical Research Council Investigation, 1974. A controlled clinical trial of small weekly doses of rifampicin in the prevention of adverse reactions to the drug in a once-weekly regimen of chemotherapy in Hong Kong: a second report: the results at 12 months. Tubercle 55: 193210.

    • Search Google Scholar
    • Export Citation
  • 9.

    Riska N, Mattson K, 1972. Adverse reactions during rifampicin treatment. Scand J Respir Dis 53: 8796.

  • 10.

    Brasil MT, Opromolla DV, Marzliak ML, Nogueira W, 1996. Results of a surveillance system for adverse effects in leprosy's World Health Organization/Multidrug Therapy. Int J Lepr 64: 97104.

    • Search Google Scholar
    • Export Citation
  • 11.

    Denis J, Robert A, Johanet C, Homberg JC, Opolon P, Levy VG, 1983. Immunoallergic reaction to rifampicin with disseminated intravascular coagulation. Presse Med 12: 14791481.

    • Search Google Scholar
    • Export Citation
  • 12.

    Fujita M, Kunitake R, Nagano Y, Maeda F, 1997. Disseminated intravascular coagulation associated with pulmonary tuberculosis. Intern Med 36: 218220.

    • Search Google Scholar
    • Export Citation
  • 13.

    Ip M, Cheng KP, Cheung WC, 1991. Disseminated intravascular coagulopathy associated with rifampicin. Tubercle 72: 2913.

  • 14.

    Luzzati R, Giacomazzi D, Franchi F, Barcobello M, Vento S, 2007. Life-threatening, multiple hypersensitivity reactions induced by rifampicin in one patient with pulmonary tuberculosis. South Med J 100: 854855.

    • Search Google Scholar
    • Export Citation
  • 15.

    Nowicka J, Kotschy M, Chwistecki K, Jelen M, 1977. Disseminated intravascular coagulation (DIC) during superacute haemolysis in a patient with ovarian dermatoid cyst treated with rifampicin. Haematologia (Budap) 11: 359364.

    • Search Google Scholar
    • Export Citation
  • 16.

    Namisato M, Ogawa H, 2000. Serious side effects of rifampin on the course of World Health Organization/Multidrug Treatment: a case report. Int J Lepr Other Mycobact Dis 68: 277282.

    • Search Google Scholar
    • Export Citation
  • 17.

    Souza CS, Alberto PL, Foss NT, 1997. Disseminated intravascular coagulopathy as an adverse reaction to intermittent rifampin schedule in the treatment of leprosy. Int J Lepr Other Mycobact Dis 65: 366370.

    • Search Google Scholar
    • Export Citation
  • 18.

    Dacso M, Jacobson RR, Stryjewska BM, Prestigiacomo J, Scollard DM, 2011. Evaluation of multi-drug therapy for leprosy in the USA using daily rifampin. South Med J 104: 16.

    • Search Google Scholar
    • Export Citation
Past two years Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 1354 125 7
PDF Downloads 80 43 5
 
 
 
 
 
 
 
 
 
 
 
 
 
 

 

 

 

Recurrent Disseminated Intravascular Coagulation Caused by Intermittent Dosing of Rifampin

View More View Less
  • Department of Medicine, University of Toronto, Toronto, Ontario, Canada; Division of Hematology and Oncology, and Division of Infectious Diseases, University Health Network, Toronto, Canada
Restricted access

Daily rifampin therapy is associated with minimal adverse effects, but administration on an intermittent or interrupted basis has been associated with severe immunoallergic reactions such as hemolytic anemia, acute renal failure, and disseminated intravascular coagulation. We describe a patient with Mycobacterium leprae infection who experienced recurrent episodes of disseminated intravascular coagulation after intermittent exposures to rifampin, and review eight previously reported cases of rifampin-associated disseminated intravascular coagulation. In six (75%) cases, previous exposure to rifampin was reported and seven (87.5%) patients were receiving the medication on an intermittent or interrupted basis. Clinical features of rifampin-associated disseminated intravascular coagulation included fever, hypotension, abdominal pain, and vomiting within hours of ingestion. Average time to reaction was 3–6 doses if rifampin was being administered on a monthly schedule. Three (37.5%) of eight reported cases were fatal. A complete history of previous exposure to rifampin is recommended before intermittent therapy with this medication.

Author Notes

*Address correspondence to Thomas C. Havey, Toronto General Hospital, 13EN-213, 200 Elizabeth Street, Toronto, Ontario, Canada, M5G 2C4. E-mail: tom.havey@utoronto.ca

Authors' addresses: Thomas C. Havey and Wayne L. Gold, Toronto General Hospital, Toronto, Ontario, Canada, E-mails: tom.havey@utoronto.ca and wayne.gold@uhn.on.ca. Christine Cserti-Gazdewich, Toronto General Hospital, Toronto, Ontario, Canada, E-mail: christine.cserti@uhn.on.ca. Michelle Sholzberg, Princess Margaret Hospital, Toronto, Ontario, Canada, E-mail: michelle.sholzberg@mail.mcgill.ca. Jay S. Keystone, Toronto General Hospital, Toronto, Ontario, Canada, E-mail: jay.keystone@utoronto.ca.

Save